Hyper-K: Not Good for Your Heart
Excerpted and adapted from Heart.org
Potassium is a good thing. It is a mineral and an electrolyte that plays an important role in cell function, muscle contraction, nerve conduction and keeping the heart beating in normal rhythm.
Hyperkalemia, however, is too much of this good thing. Hyperkalemia happens when potassium levels are above normal. For most people, their potassium level should be between 3.5 and 5.0 millimoles per liter (mmol/L). Hyperkalemia is a potassium level of greater than 5.5.
When it occurs, it can interfere with the electric signals produced in the middle muscle tissue of the heart, known as the myocardium. This interference may lead to different types of heart rhythm problems (arrhythmias). In some cases, too much potassium can lead to fatal cardiac arrhythmia.
Risk Factors & Causes
Certain conditions and medications put people at risk of hyperkalemia:
- Chronic kidney disease: Normally the kidneys are responsible for maintaining the right balance of potassium in our system. If you take in more K, the periodic table symbol for potassium, than your kidneys can get rid of, or if your kidney function decreases, you may develop hyperkalemia.
- Diabetes: Diabetes may lead to diabetic kidney disease that may prevent the kidneys from keeping potassium in normal balance.
- Congestive heart failure: Hyperkalemia is a common occurrence in patients with heart failure, particularly when they have some level of kidney failure.
- Medications that disrupt potassium balance, such as certain blood pressure lowering drugs, most often angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers.
Less common causes can include:
- Massive injury resulting in muscle damage
- Burns over large parts of the body
- High-volume blood transfusions
- HIV and certain other infections
- Alcoholism or heavy drug use that breaks down muscle fibers, releasing potassium
In some cases, multiple factors may be involved or the cause is never clearly identified.
Often there are no apparent symptoms with Hyper-K and even when they present, many of them are so common that they don’t necessarily point specifically and immediately to a hyperkalemia diagnosis: nausea; slow, weak or irregular pulse; irritability; muscle numbness or weakness; diarrhea; abnormal cramping; or sudden collapse if the heartbeat slows or stops.
To identify hyperkalemia, potassium levels may be tested and an electrocardiogram may be ordered. However, patients with hyperkalemia may have a normal electrocardiogram or only subtle changes. In many cases, hyperkalemia diagnosis relies on a mix of test results and clinical information, such as a history of kidney failure or the use of medicines known to cause hyperkalemia. Laboratory data and changes in electrocardiograms along with clinical information can help doctors reach a diagnosis.
According to MedlinePlus.gov, your doctor may need to check your blood potassium level and do kidney blood tests on a regular basis if you:
- Have been prescribed extra potassium for a specific medical problem
- Have chronic kidney disease
- Take medicines to treat heart disease or high blood pressure where potassium may be lost
- Use salt substitutes
If your potassium level is very high, or if there are dangerous indications such as changes in an electrocardiogram, emergency treatment is needed. That may involve supplying calcium to the body through an IV to treat the effects on muscles and the heart. Another treatment gives glucose and insulin through an IV to lower potassium levels long enough to correct the cause. There are also medicines that help remove the potassium from your intestines or a diuretic may be given.
Emergency treatment may also include kidney dialysis if kidney function is deteriorating; medication to help remove potassium from the intestines before absorption or sodium bicarbonate if acidosis is the cause.
A doctor may also advise stopping or reducing potassium supplements and stopping or changing the doses of certain medicines for heart disease and high blood pressure. Always follow your health provider’s instructions about taking or stopping medicines.
For People with Heart Failure
Some drugs that heart failure patients take are associated with hyperkalemia. These are: diuretics, beta-blockers and angiotensin converting enzyme inhibitors (ACE inhibitors). For patients with heart failure who are on these drugs, if you have any of these symptoms — nausea; slow, weak or irregular pulse; irritability; muscle numbness or weakness; diarrhea; abnormal cramping; or sudden collapse if the heartbeat slows or stops — you should ask your doctor to make sure that the symptoms are not related to hyperkalemia.
If you think you may be at risk for hyperkalemia, be sure to speak with your doctor about ways to prevent it.
Visit Heart.org for a free downloadable information sheet on hyperkalemia in English or Spanish.